Virginia, 2005

Flooding in Virginia, March 29 to 30, 2005

March 29 to 30, 2005 · NWS RNK · 2 events in 2 counties and zones

Moderate to heavy overrunning rain spread northeast acoss southwest Virginia and Northwest North Carolina during the 28th. 5 inches and resulted in minor flooding along portions of the Dan and Roanoke rivers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Moderate to heavy overrunning rain spread northeast acoss southwest Virginia and Northwest North Carolina during the 28th. In southeast upslope areas right along the Blue Ridge mountains in southwest Virginia, rainfall amounts ranged from 2.0 to 2.5 inches and resulted in minor flooding along portions of the Dan and Roanoke rivers. The Dan River at South Boston rose above the 19 feet flood stage after midnight on the 29th and crested at 22.61 feet on the morning of the 30th. The Roanoke River at Randolph rose above 21 feet flood stage around daybreak on the 29th and crest at 22.29 feet on the evening of the 29th. Both rivers return to within their banks on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 3:00 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 29, 3:00 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EST TUE MAR 29 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
CLOSED LOW VCNTY OF ACY THIS MORNING IS FCST TO MOVE INTO THE
ATLANTIC TODAY. UNTIL IT CLEARS THE AREA EXPECT RESIDUAL CLOUD
COVER TO LINGER WITH THREAT OF R- EAST OF HIGHWAY 29 THIS MORNING.
THERE WILL ALSO LIKELY BE SOME HIGHER ELEVATION DRIZZLE PER
LINGERING MOISTURE IN THE MTNS. BY AFTN ALL AREAS TO SEE
IMPROVEMENT WITH CLOUDS DEPARTING AND THICKNESSES SUPPORTING RAPID
WARM-UP.

WINDY CONDITIONS ARE EXPECTED THIS MORNING PER STRONG FLOW AROUND
THE CLOSED LOW. WIND GUSTS OF 45-55 MPH LIKELY IN THE HIGHER
ELEVATIONS...ESP TRN ABOVE 3000 FEET. WILL EXTEND WIND ADVISORY
UNTIL 9AM...BUT THINK STRONGEST WINDS WILL OCCUR BETWN NOW AND
DAYBREAK. ONCE THE CYCLONE MOVES AWAY FROM THE COAST EXPECT WINDS
TO DIMINISH.

A COUPLE FINE DAYS SHAPING UP FOR MID WEEK. CURRENT THINKING IS
THAT TEMPS WILL RUN A FEW DEG ABOVE SEASONAL... A WELCOME CHANGE
FROM THE COOL WET EASTER WEEKEND. HOPEFULLY WE CAN DRY OUT A BIT
B4 THE NEXT SYSTEM ROLLS IN HERE FOR THE END OF THE WEEK.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...

COLD FRONT SHOULD BE JUST OFF TO THE WEST OF THE FORECAST AREA ON
THURSDAY. NEXT LOW PRESSURE SYSTEM WILL BE DEVELOPING ACROSS THE
LOWER MISSISSIPPI RIVER VALLEY REGION THURSDAY...AND THEN MOVING
NORTHEASTWARD ALONG THE FRONT THURSDAY NIGHT INTO FRIDAY AND
SATURDAY. MODELS ARE SHOWING PLENTY OF GULF MOISTURE BEING
TRANSPORTED NORTHWARD ALONG WITH THE SURFACE LOW. ELECTED TO GO
WITH LIKELY POPS ON FRIDAY AS THE SYSTEM MOVES ACROSS THE WESTERN
MID ATLANTIC. SATURDAY MORNING MAY BE COLD ENOUGH AT HIGHER
ELEVATIONS OUT WEST FOR A MIXTURE OF RAIN AND SNOW. PAST FEW MODEL
RUNS HAVE BEEN PRETTY CONSISTANT WITH THICKNESS VALUES WHICH
SUPPORT THE MIX. HAVE GONE AHEAD AND ADDED IN MIXTURE IN THE GRIDS
FOR NOW. ONLY SLIGHT CHANCE...SO WORDING SHOULD NOT BE SHOWING UP
IN THE TEXT PRODUCT YET. TEMPS WILL STILL BE MILD ON THURSDAY.
SLIGHT COOLDOWN FRIDAY AS CLOUDS AND PRECIP WILL DOMINATE.
SATURDAY WILL BE COOL BEHIND THE FRONT. THEN HEIGHTS RISE BACK UP
FOR SUNDAY...WARMING THINGS BACK UP INTO THE 50S AND 60S AGAIN.

&&

.AVIATION...

UPPER LOW SLOWLY MOVING EAST OF THE FORECAST AREA. STILL PLENTLY
OF LOW CLOUDS AROUND...MAINLY IN THE MVFR RANGE RIGHT NOW. LAST
BAND OF PRECIP CURRENTLY WORKING THROUGH ROA...DAN...AND LYH...AND
THAT SHOULD BE MOVE EAST OF THOSE SITES BY 09Z. MVFR CLOUDS SHOULD
HOLD TOUGH UNTIL LATER THIS MORNING...AROUND 15Z OR SO. THEN
EXPECT BREAKS TO FORM...WITH CLOUDS SCATTERING OUT THIS AFTERNOON.
CLEAR SKIES TONIGHT. WINDS EXPECTED TO KEEP UP BOTH THIS MORNING
AND THEN TONIGHT AFTER 00Z...SO FOG FORMATION SHOULD NOT BE A
PROBLEM. GUSTY WINDS WILL REMAIN THROUGH 00Z

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ015-016 UNTIL 9 AM TUESDAY.
NC...WIND ADVISORY FOR NCZ001-002-018 UNTIL 9 AM TUESDAY.
WV...NONE.
&&

PM/CL/CL
Hazardous weather outlook, Mar 29, 4:11 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EST TUE MAR 29 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058>059-
WVZ042>045-300915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
411 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTHEAST WEST VIRGINIA...SOUTH CENTRAL VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY IN EFFECT UNTIL 9:00 AM EST TUESDAY FOR CARROLL AND
GRAYSON COUNTIES IN VIRGINIA...AND IN ALLEGHANY ASHE AND WATAUGA
COUNTIES IN NORTH CAROLINA. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE
IN THESE COUNTIES UNTIL 9:00 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...POTENTIALLY SEVERE...MAY DEVELOP ACROSS THE AREA
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Charlotte

When
March 29, 5:58 AM EST to March 30, 6:00 AM EST
Where
Charlotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.833, -77.267

Flood, Halifax

When
March 29, 12:05 PM EST to March 30, 6:27 PM EST
Where
Halifax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442318, 5442317.